Colorado, 2013Damaging Wind in Colorado, May 28, 2013
May 28, 2013 · NWS GJT · 1 event in 1 county or zone
A thunderstorm produced destructive outflow winds near Colona on the afternoon of May 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced destructive outflow winds near Colona on the afternoon of May 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 28, 2:30 PM MST, 2 hours 40 minutes earlier.
Area forecast discussion, May 28, 2:30 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT TUE MAY 28 2013
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 330 PM MDT TUE MAY 28 2013
SHOWERS WILL CONTINUE TO INCREASE THIS EVENING FROM THE NORTHWEST AS
A COLD FRONT MOVES INTO THE AREA. THIS FRONT WILL MAKE IT INTO
NORTHWEST CO AND EAST CENTRAL UT LATE THIS AFTERNOON TO EARLY THIS
EVENING...THEN SWEEP OVER ALL BUT THE FAR SOUTHEAST CORNER BY MIDNIGHT
TONIGHT. AT 300 PM...THE LIGHTNING ASSOCIATED WITH THIS DISTURBANCE
WAS STILL UPSTREAM...AS THE THICKER MID AND HIGH LEVEL CLOUDS SEEM
TO HAVE HAD A DETERRENT EFFECT. BUT THUNDER SHOULD DEVELOP BY LATE
THIS AFTERNOON OVER OUR AREA AS WELL. LIGHTNING WILL DIMINISH AFTER
FRONTAL PASSAGE...WITH MOST ENDING BY MIDNIGHT. THIS TIMING IS
SUPPORTED BY AN IN-HOUSE LIGHTNING POTENTIAL INDEX...AND FORECAST
SOUNDINGS.
ALSO ASSOCIATED WITH/AND FOLLOWING CLOSELY BEHIND THE FRONT IS AN
UPPER LEVEL TROUGH. THE TROUGH AXIS LOOKS LIKE IT WILL REACH THE
CO/UT BORDER AROUND 09Z WED...THEN JUST EAST OF THE CONTINENTAL
DIVIDE BY 15Z. THE UPPER TROUGH WILL ALLOW SHOWERS TO CONTINUE LATE
TONIGHT AND INTO WED MORNING. THEN INSTABILITY WILL INCREASE DURING
THE AFTERNOON DUE TO THE DIURNAL INFLUENCE. THEREFORE AFTER A LULL
DURING THE MORNING...EXPECT SHOWERS/THUNDERSTORMS TO INCREASE AGAIN
DURING THE AFTERNOON. THE NORTH WILL REMAIN FAVORED AS THE DEEPEST
MOISTURE WILL BE OVER THAT AREA. ALSO THE TROUGH ONLY BRUSHES THE
SOUTHERN EDGE WITH ITS BEST ENERGY TO OUR NORTH. ANOTHER WEAK
DISTURBANCE EMBEDDED IN THE NORTHWEST FLOW THU NIGHT WILL KEEP THE
CHANCE OF SHOWERS ONGOING WED NIGHT...MAINLY NORTH.
TEMPERATURES WILL DROP TONIGHT IN THE WAKE OF THE COLD FRONT AND
THEN REMAIN BELOW NORMAL THROUGH THE NEXT FEW DAYS. OVERNIGHT
LOWS...WILL DROP SEVERAL DEGREES AS COMPARED TO THIS MORNINGS...WITH
ANOTHER COUPLE DEGREES OF COOLING FOR THURSDAY NIGHT. HIGHS ON WED
WILL BE NEARLY 10 DEGREES BELOW NORMAL.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 330 PM MDT TUE MAY 28 2013
MODELS AGREE ON LIFTING THE JET GRADUALLY TO THE NORTH THURSDAY FOR
A LESSER CHANCE OF SHOWERS AS DRIER AIR GETS ENTRAINED ACROSS SE UT
AND SW CO. THURSDAY LOOKS BREEZY WITH AFTERNOON TEMPERATURES COOLER
THAN NORMAL.
A POSITIVELY TILTED TROUGH WILL CUT ACROSS COLORADO ON FRIDAY...BUT MUCH
OF THE MOISTURE WILL STAY EAST OF THE DIVIDE. SHOWER POTENTIAL IS
NOT GREAT AND WILL BE LIMITED TO THE HIGH COUNTRY ALONG THE NRN
DIVIDE.
TEMPERATURES WILL REMAIN WELL BELOW NORMAL UNTIL LATE WEEKEND WHEN
HIGH PRESSURE BEGINS TO BUILD BACK INTO THE AREA. BY
SUNDAY...SOUTHWEST FLOW REDEVELOPS AND TEMPS WILL JUMP BACK INTO THE
MID TO UPPER 80S THROUGH THE VALLEY REGIONS...AND SEASONABLE AS WELL
FOR HIGHER ELEVATIONS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 330 PM MDT TUE MAY 28 2013
SHOWERS WILL CONTINUE TO SPREAD IN FROM THE NORTHWEST EARLY THIS
EVENING...WITH THE CHANCE FOR THUNDERSTORMS PEAKING AROUND
MID-EVENING...THEN MOSTLY ENDING BY MIDNIGHT.
LIGHT TO MODERATE MECHANICAL TURBULENCE MAY PERSIST UNTIL AROUND 03Z
DUE TO OCCASIONAL SURFACE GUSTS OF 25-35 KTS.
VFR IS EXPECTED TO BE MAINTAINED AT ALL TAF SITES...ALTHOUGH IFR MAY
OCCUR AT KASE/KEGE AIRPORTS WITH PASSING SHOWERS OR THUNDERSTORMS.
AREAS OF MOUNTAIN OBSCURATIONS WILL BE EXPECTED IN SHOWERS THROUGH
WEDNESDAY AFTERNOON...WITH SNOW ABOVE 8000-9000 FEET LATE TONIGHT
AND EARLY WEDNESDAY MORNING.
&&
.FIRE WEATHER...
ISSUED AT 330 PM MDT TUE MAY 28 2013
RED FLAG WARNING FOR CO FIRE WX ZONE 207 UNTIL 7 PM THIS
EVENING...FOR GUSTY WINDS AND LOW HUMIDITY AHEAD OF COLD FRONT.
THE ASSOCIATED COLD FRONT IS CURRENTLY TIMED TO REACH SW COLORADO
THIS EVENING. INITIALLY STORMS WILL BE HIGH BASED WITH LITTLE
RAIN. BUT THEY WILL PRODUCE STRONG AND ERRATIC WINDS. BY MID-
EVENING HUMIDITY LEVELS WILL BEGIN TO INCREASE AS THE FRONT
APPROACHES...AND THE CHANCE FOR WETTING RAIN WILL INCREASE.
THE FLOW WILL AGAIN INCREASE ON THURSDAY OVER SOUTHWEST
COLORADO...WITH THE POTENTIAL FOR LOCALIZED FIRE WEATHER CONCERNS
FOR A SHORT TIME DURING THE AFTERNOON.
COOLER THAN NORMAL TEMPERATURES WILL PERSIST THROUGH THE WEEK.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ207.
UT...NONE.
&&
SHORT TERM...EH
LONG TERM...TGJT
AVIATION...EH
FIRE WEATHER...JAM
Hazardous weather outlook, May 28, 5:58 AM MST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
658 AM MDT TUE MAY 28 2013
COZ001>014-017>023-UTZ022>025-027>029-291300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
658 AM MDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
CRITICAL FIRE WEATHER CONDITIONS EXIST FOR ELEVATIONS BELOW 8500
FEET AS GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS EXIST ACROSS
EXTREME SOUTHWEST COLORADO.
SHOWERS WITH A FEW THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST
UTAH AND NORTHWEST COLORADO TODAY...SPREADING INTO SOUTHEAST UTAH
AND SOUTHWEST COLORADO LATE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY AND THURSDAY...COOLER WITH SHOWERS AND THUNDERSTORMS
EXPECTED ON WEDNESDAY...BUT DECREASES ON THURSDAY AND LIMITED
TOWARD THE CONTINENTAL DIVIDE. LIGHT SNOW OVER THE MOUNTAIN PASSES
WILL BE POSSIBLE DURING THE NIGHTTIME AND MORNING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Ouray
- When
- May 28, 5:10 PM MST to 5:20 PM MST
- Where
- Ouray County, 3.62 mi NNW of Colona
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 38.327, -107.781
A mobile home was rolled a few times and destroyed by severe thunderstorm outflow winds. A pole barn also lost part of it's roof. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 28 to 29, 20131 death · 7 injured · $455,000 · EF1 · 7 events
- Tornadoes and Hail in Texas, May 28, 2013$521 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013EF3 · 44 events
- Tornadoes and Damaging Wind in Michigan, May 28, 2013$865,000 · EF2 · 8 events
- Lightning Strike in Florida, May 28, 20131 death · 1 event
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2013$3.1 million · 1.5 in hail · 37 events
- Tornadoes and Hail in Oklahoma, May 28, 2013$800,000 · EF0 · 7 events
- Flash Flood and Flood in Illinois, May 28 to 30, 2013$1.0 million · 2 events
- Tornado and Damaging Wind in South Dakota, May 28, 20132 injured · $125,000 · EF1 · 2 events
- Hail in Kansas, May 28, 2013$800,000 · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Illinois, May 28 to 29, 2013$67,000 · EF0 · 14 events
- Hail and Damaging Wind in Texas, May 28, 2013$75,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495452.